Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2018, 3:54 PM CDT for 4 counties in Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2018, 3:54 PM CDT (20:54 UTC)
- Expired
- Jun 18, 2018, 5:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:36 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 18, 3:36 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 336 PM CDT Mon Jun 18 2018 .SHORT TERM...(This evening through Tuesday) Issued at 336 PM CDT Mon Jun 18 2018 Convection has developed this afternoon was occurring within the moisture axis in an area of convergence coincident with a 40 kt mid level jet. Water vapor loops shows a wave lifting northeast across western Kansas enhancing lift across north central Kansas this afternoon. Main frontal boundary remains well north of the cwa this afternoon. CAMS continue to show scattered convection into the early evening then focusing further north along the frontal boundary in Nebraska and Iowa. Main concern for this afternoon with the storms will be downdraft winds as mesoanalysis shows downdraft CAPE around 1400 J/kg along with steep low level lapse rates. Have adjusted pops for tonight further north across the cwa. There is the potential for a back building MCS tonight mainly affecting north central and northeast Kansas later tonight. Models continue to favor convection from Nebraska building southward across the cwa on Tuesday. The ARW suggests that an outflow will move south in the morning then dissipate with additional convection developing across southern Nebraska into north central Kansas along the frontal boundary. Overnight and morning convection may alter any potential severe weather. Shear is forecast to be weak within a very moist and unstable environment on Tuesday into Tuesday night. Locally heavy rainfall will be possible across the area with rather slow movement of storms. Lows tonight will cool into the mid 70s with highs on Tuesday reaching back into the 90s and heat indices remain below advisory levels. Will continue with the heat advisory through 8 PM today as heat indices continue around 105 this afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 336 PM CDT Mon Jun 18 2018 Tuesday night into Wednesday the upper trough will move into the central Plains enhancing the lift across north central and northeast Kansas. Storms across Nebraska into western Kansas look to form into a forward propagating MCS during the evening hours and move southeast into the CWA. Damaging winds and hail will be the main hazards along with locally heavy rainfall. The upper low then remains over northeast Kansas and southeast Nebraska Wednesday night and Thursday before exiting off to the east Thursday night or Friday. Chances for showers and thunderstorms will continue through the day on Friday. A quasi zonal flow then sets up for the weekend with models differing with the placement of precipitation. Cooler temperatures are expected from Wednesday through the end of the week with highs in the 80s. Temps warm up back to around 90 by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Jun 18 2018 Main concern is isolated TSRA near MHK after 20Z with models continuing to show isolated convection. Main window looks to be from 20Z-01Z. South winds will be gusty at times this afternoon decreasing by 01Z. VFR conditions are expected outside of any convection. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024-026-034>040-054>056. && SHORT TERM...53 LONG TERM...53 AVIATION...53
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 PM CDT Mon Jun 18 2018 KSZ009>012-021>024-026-034>040-054>056-192045- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas- Lyon-Osage-Franklin- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values will continue to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible into the evening hours, mainly northwest of a line from Council Grove to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the area mainly along and north of Interstate 70, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-020-058-059-192045- Republic-Cloud-Coffey-Anderson- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values are expected to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible during the afternoon and evening hours, mainly northwest of a line from Abilene to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the entire area tonight, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 2:49 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Topeka KS 249 PM CDT MON JUN 18 2018 KSZ008-182015- Republic- 249 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY UNTIL 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Cuba, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belleville, Cuba and Munden. LAT...LON 3973 9745 3980 9765 3995 9760 3989 9737 TIME...MOT...LOC 1949Z 199DEG 17KT 3979 9753 Cohen
Special weather statement, Jun 18, 3:03 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Topeka KS 303 PM CDT MON JUN 18 2018 KSZ020-034-182030- Cloud-Ottawa- 303 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTHEASTERN CLOUD COUNTIES UNTIL 330 PM CDT... At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Delphos, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Miltonvale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3948 9760 3939 9740 3923 9751 3928 9767 TIME...MOT...LOC 2003Z 208DEG 26KT 3928 9762 Cohen
Special weather statement, Jun 18, 3:18 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Topeka KS 318 PM CDT MON JUN 18 2018 KSZ010-182045- Marshall- 318 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY UNTIL 345 PM CDT... At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over Marysville, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marysville, Summerfield and Oketo. LAT...LON 3975 9664 3983 9674 4000 9666 4000 9630 TIME...MOT...LOC 2018Z 214DEG 26KT 3983 9667 Cohen
Special weather statement, Jun 18, 3:22 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT MON JUN 18 2018
KSZ009-182100-
Washington-
322 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
400 PM CDT...
At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrowville to near Clifton. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Washington, Linn, Morrowville, Palmer and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9689 3963 9706 3959 9727 3994 9717
4000 9710
TIME...MOT...LOC 2022Z 221DEG 31KT 3986 9716 3960 9726
CohenThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:49 PM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jun 18, 3:03 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jun 18, 3:22 PM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 18, 3:33 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 27 min |
| Jun 18, 3:59 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 65 min |
| Jun 18, 4:28 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jun 18, 5:03 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Jun 18, 5:09 PM CDT | Special Weather Statement | TOP | Riley | 36 min |
| Jun 18, 5:18 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 117 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Jun 18, 5:47 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 3 hr |
| Jun 18, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.